A Question Of Health

Why can I no longer hold my drink? Am I wasting time and money on supplements? And do I have to use a fluoride mouthwash?
Click to follow
Indy Lifestyle Online

ALCOHOL PROBLEM

Q. I used to enjoy drinking alcohol, though I've never drunk to excess. But over the past few years (I'm now in my forties), I find I can't hold my drink at all. After a couple of drinks, I start to feel tired and/or queasy, as though I'm already beginning a hangover. On the rare occasions when I stick with it and drink more, I'm awake all night with my mind racing. I thought this was an age-related problem, but my colleague, who is in her early thirties, suffers in the same way, and both of us find it quite a social handicap. Is there anything we can do?

A. When you drink an alcoholic drink, you are drinking a combination of alcohol and all of the other things that go into the drink. Red wine, for example, contains a multitude of ingredients, any of which can cause the type of side effects that you and your friend are getting. If there is one type of alcoholic drink that causes your problems, you may be able to avoid the symptoms by avoiding that particular drink. It is possible, however, that the problem is caused by alcohol itself.

Alcohol as a chemical or drug has a powerful effect on the brain. For most people, it is a brain depressant, making the processes of the brain work more slowly and less efficiently. For a few people, this results in symptoms of activation, causing hyperactivity, agitation and anxiety. Some people are unable to break down alcohol, due to a deficiency in an enzyme called aldehyde dehydrogenase. If you are deficient in this enzyme, soon after you have some alcohol, a substance called acetaldehyde begins to build up in the bloodstream. This chemical can cause a variety of symptoms, including flushing of the skin and nausea. It is possible that you have become partially deficient in aldehyde dehydrogenase as you have got older. Is there any solution to the problem? If you can identify specific drinks that are worse, you should obviously avoid them. If the problem is caused by all types of alcohol, the only solution is to avoid alcohol altogether. It would be interesting to see whether you experience any problems with a relatively pure alcohol such as vodka.

SUPPLEMENT BENEFIT?

Q. For about five years, I have suffered from arthritis in my knees, which makes it difficult to stand or walk for long periods. For about three years, I have been taking omega-3 oil capsules and glucosamine tablets. Is there any scientific evidence that these supplements do any good, or have I been wasting my time and money? I am 80 years old and in excellent health otherwise.

A. Glucosamine, usually in combination with chondroitin sulphate, is widely marketed as a nutritional supplement that is supposed to help arthritis. Omega-3 oil capsules are another nutritional supplement that is promoted for a number of ailments, including high blood pressure, high cholesterol and rheumatoid arthritis. Neither of these treatments is a licensed medication. The arthritis in your knees is very unlikely to be rheumatoid arthritis - it is more likely to be osteoarthritis.

There is no good evidence that omega-3 oils have any effect on osteoarthritis, so you probably are wasting time and money taking these as a treatment for joint pains. But there is some reliable evidence that glucosamine does help arthritis. In one trial, people who took it for three years had less pain than similar people who took placebos. One problem with all of these nutritional supplements is that it is difficult to know the best dose to take, and some brands are more expensive than others.

FLUORIDE SIDE EFFECTS

Q. My dentist insists that his patients use a fluoride mouthwash at night to minimise tooth decay. The taste is unpleasant and the practice feels unhealthy for the mouth, even if it benefits the teeth. Are there any recognised side effects of using a fluoride mouthwash?

A. Fluoride makes the teeth more resistant to decay. For children, whose teeth are still developing, fluoride supplements, either in the water supply or by drops or tablets, help to provide long-term resistance to decay. Once the teeth are formed, it is more difficult to benefit from the effects of fluoride. But fluoride toothpaste and mouthwash do help to keep adult teeth decay-resistant. The most important side effect of fluoride occurs if children take too much of it. This can lead to a condition called fluorosis, which causes white specks and brown discoloration on the teeth. There are no recognised side effects of fluoride mouthwash, as long as you use it according to the manufacturer's instructions. It is not unhealthy for the mouth, and the unpleasant taste may be due to the other constituents of the mouthwash, rather than the fluoride.

Have you tried another brand to see if it is more palatable? Unless your teeth are particularly decay-ridden, the benefits of using a fluoride mouthwash may not be substantial, particularly if you are already using a fluoride toothpaste every day.

To find out how much fluoride is present in your local water supply, go to the website of the Department for Environment, Food and Rural Affairs ( www.defra.gov.uk) and search for "fluoride". You will find a map of the UK showing local fluoride levels. If the local water supply contains less than 0.7 parts per million of fluoride, it is sensible to give children supplements from the age of six months.

Have your say: Readers write

RH from London lost a testicle because of misdiagnosis.

"Your reader who had an infection in the testicle should think about suing for medical negligence. I also lost a testicle in the Eighties because I was given antibiotics when I should have been sent straight to the operating theatre to have my testicle untwisted. I was once advised by a lawyer that I could be entitled to compensation, although I have never pursued it."

Send your questions and suggestions to: A Question of Health, 'The Independent', 191 Marsh Wall, London E14 9RS; fax 020-7005 2182; or e-mail health@independent.co.uk Dr Kavalier regrets that he is unable to respond personally to questions

Comments